Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 86, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2003, 3:03 AM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2003, 3:03 AM EDT (07:03 UTC)
- Expired
- Jul 8, 2003, 6:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 7.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 080705 FFWPBZ PAC129-081000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 303 AM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 600 AM EDT * AT 303 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED OVER ONE INCH OF RAIN HAS FALLEN IN THE PAST HOUR NEAR GREENSBURG. * OTHER LOCATIONS IN THE WARNING INCLUDE...CALUMET-NORVELT...DERRY... LAWSON HEIGHTS...MANOR...NEW STANTON AND GREENSBURG... <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 8:05 PM EDT, 6 hours 58 minutes earlier.
Area forecast discussion, Jul 7, 8:05 PM EDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 805 PM EDT MON JUL 7 2003 UPDATED TO DROP MOST OF THE STORM AND FLOOD WATCHES. AM HOPEFUL NEXT ROUND OF TSTMS IN NW OH WILL NOT GET HERE OVER NIGHT. CURRENT ATMOS HAS BEEN PRETTY MUCH WORKED OVER BY THE WIND GUSTS AND STORMS OF EARLIER THIS EVE. .PBZ... MD...FLOOD WATCH TIL 10 PM MDZ001. OH...NONE. PA...FLOOD WATCH TIL 10 PM PAZ021>023-029>032. WV...FLOOD WATCH TIL 10 PM WVZ021>023-041.
Hazardous weather outlook, Jul 7, 3:09 PM EDT, 11 hours 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 309 PM EDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA. SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR EXTREME NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA AND GARRETT COUNTY MARYLAND. THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN... A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON TUESDAY FOR THE REGION. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Special weather statement, Jul 7, 9:29 PM EDT, 5 hours 34 minutes before
OHZ048-057-080300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 929 PM EDT MON JUL 7 2003 THUNDERSTORMS WILL MOVE EASTWARD ACROSS COSHOCTON COUNTY AND NORTHERN MUSKINGUM COUNTY THROUGH 11 PM. EXPECT WINDS GUSTING TO NEAR 50 MPH AND HEAVY RAIN WITH THESE STORMS. HAIL IS ALSO POSSIBLE.
Special weather statement, Jul 7, 10:05 PM EDT, 4 hours 58 minutes before
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-080500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1005 PM EDT MON JUL 7 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... BROOKE HANCOCK MARSHALL OHIO WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS <<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:58 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 47 min |
| Jul 8, 3:05 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 55 min |
| Jul 8, 3:20 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 55 min |
| Jul 8, 3:43 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 62 min |
| Jul 8, 5:06 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 54 min |
| Jul 8, 5:18 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 57 min |
| Jul 8, 6:07 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 53 min |
| Jul 8, 6:22 AM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 68 min |
| Jul 8, 6:31 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 74 min |
| Jul 8, 6:40 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 65 min |
| Jul 8, 6:43 AM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
| Jul 8, 6:43 AM EDT | Severe Thunderstorm Warning | PBZ | Butler, Jefferson | 62 min |
| Jul 8, 7:02 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 58 min |
| Jul 8, 7:13 AM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| Jul 8, 7:55 AM EDT | Flash Flood Warning | PBZ | Beaver | 3 hr |
| Jul 8, 7:29 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 61 min |
| Jul 8, 7:32 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 58 min |
| Jul 8, 7:40 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 65 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.